Published online Oct 26, 2018. doi: 10.12998/wjcc.v6.i12.531
Peer-review started: May 5, 2018
First decision: July 9, 2018
Revised: September 8, 2018
Accepted: October 9, 2018
Article in press: October 9, 2018
Published online: October 26, 2018
A 66-year-old female developed a significant renal impairment and anaemia while receiving adjuvant Gemcitabine.
She was diagnosed with haemolytic uremic syndrome.
Her laboratory tests showed haemolysis and ruled out any myelotoxicity.
An electrocardiogram showed a NSTEMI with widespread T-wave inversion. A renal US did not show any evidence of lesion or cortical damage.
Although considered a renal biopsy, this was finally declined.
Myelotoxicity and general decline with low intake and dehydration but these were ruled out immediately after receiving results showing haemolysis. Myocardial infarction as the cause but ruled out after parameters showing haemolysis, and considered a consequence of the haemolysis as part of the thrombotic microangiopathy (TMA).
Steroids were tried and she was also started on aspirin. Haemodialysis was needed.
HUS: Haemolytic uremic syndrome; TMA: Thrombotic microangiopathy.
Subtle signs such as increase level of serum creatinine or a significant drop in haemoglobin should flag an alert in patients on Gemcitabine. Although it is unknown if by withholding Gemcitabine this would be able to stop or minimize the damage already initiated, this should be done until all the laboratory workup to confirm or dismiss the diagnosis has been performed and received.